Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Biopsy report shows Bullous Pemphigoid. Prescribed Prednisone. Having vigorous muscular twitches and seizures. Concerned

Nov 2013
User rating for this question
Very Good
Answered by

Practicing since : 1994
Answered : 5293 Questions
Dear Doctor ,
My mother ( an 82 year-old of South Asian descent with FT Dementia since the last 20 years) had a biopsy for a suspected case of Bullous Pemphigoid back in January of this year. The Dermatologist started my mother on Prednisone 5 mg, (as well as topical Betadone crème) starting with 8 tablets per day and reducing every two weeks by one tablet. My mother’s rash and blisters have completely disappeared and she is in the process of tapering off the medication. However, when I reduced her from 4 tablets per day (20 mg) to 3, she started having vigorous muscular twitches (tics) and seizures; as soon as I put her back on 4 tablets, the seizures stopped.

My mother has been on Valproic acid for seizure activity for the last five years. The original cause for which the neurologist prescribed the Valproate was an episode in which she had violent shaking of the legs and hands and had to be turned on her side to breathe; the seizure lasted about five minutes. Since then, she has had seizures only once or twice per year, usually after she has had difficulty breathing due to a congested nasal passage or after she has had low circulation. The dose she has been taking is 5mL per day. However, around the same time that she developed the Bullous Pemphigoid, I have observed she is having more difficulty taking the Valproate. Particularly when I attempt to give her all 5mL at once, her nose fills up with mucus, she starts to cough and her eyes water. She does not have any pathology with her swallowing mechanism, as confirmed by a hospital test.
I have noticed that if I do not give her the Valproate for several days, she is fine and does not exhibit any tic activity. However, if after the few days of abstention I give her the Valproate again, at the prescribed or lower dose, the seizure and tics come back. The same pattern occurs with the prednisone; she seems to be fine being off it completely but if she goes back on at the lower dose, the seizure activity returns.

Thus, the Dermatologist recommended that my mother continue taking 4 tablets of prednisone (20mg) per day until she sees a neurologist, especially to undergo a CT scan to determine if there is any inflammation on the brain that the prednisone may be suppressing.

My questions to you are:
1.     Could the prednisone be the cause of the seizure activity?
2.     Could my mother have developed an allergy to the Valproate (which could also have mimicked the symptoms of Bullous Pemphigoid)?

I am awaiting a consult with her neurologist, but was hoping you could shed some light on this puzzle in the meanwhile.
Sincere thanks,
Posted Tue, 28 May 2013 in Brain and Spine
Answered by Dr. Sudhir Kumar 34 minutes later

Thank you for posting your query.

I also appreciate the detailed description provided by you.

Regarding your soecific queries,

1. Prednisolone does not cause seizures. However, as suggested by the dermatologist, steroids reduce the seizure activity in some cases, such as infection or inflammation of the brain. This includes causes such as infective granuloma due to tapeworm and Tb, CNS vasculitis, encephalitis, etc. However, in your mother's case, an MRI of brain is required to find out the exact cause of seizures.

2. Valproate allergy is unlikely to be the cause of skin problems mimicking bullous pemphigoid. This is because when there is allergy to valproate and we re-challenge the patient with the drug, similar skin lesions would recur, with more severity.

So, in my opinion, she requires evaluation with MRI brain and EEG. For control of seizures, levetiracetam would be an alternative, if she is unable to tolerate valproate.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor